MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MDT SOFAMOR DANEK PUERTO RICO MFG LEGEND DISSECTING TOOL; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number 10BA30DC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No conclusion can be drawn.The tool has been returned and analysis is pending.This is a known failure mode that could occur due to excessive pressure, such as bending or prying, on dissecting tools.The user manual contains the following warning ¿do not use excessive pressure, such as bending or prying, on attachments or dissecting tools.This may cause tool to bend or break and cause injury to patient, operator and/or operating room staff.¿ we will continue to track and trend this complaint type.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the (b)(6) midas diamond tool bur diamond coating peeled off, and it was dropped in patient body.Surgeon tried to remove but he was not able to remove all of fragments.So, a part of diamond coating is remaining in patient body.It was reported that there was a 10 minute delay in the surgical procedure.The procedure was completed using back up products.It was also reported the patient was ¿alive: no injury¿.It was noted that a few broken pieces remained in the patient¿s facia and subcutis under x-ray images.The physician determined that the site where the broken piece remained in the body was not a place to give a health hazard to the patient, the physician would not re-open the incision.
 
Additional Manufacturer Narrative
Report confirmed.Evaluation determined that the diamond coating had detached from the tool.There was galling on the neck near the head and on the head.The galling indicates a metal object came into contact with the tool while it was spinning.The most likely cause of the coat peeling off is a metal object contacting the coating at the back of the tool head, fracturing and peeling the coating from the head.If information is provided in the future, a supplemental report will be issued.

Brand Name
LEGEND DISSECTING TOOL
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key7158191
Report Number1030489-2018-00002
Device Sequence Number100416
Product Code HBE
UDI-Device Identifier00643169757561
UDI-Public00643169757561
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K020069
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2022
Device Model Number10BA30DC
Device Catalogue Number10BA30DC
Device Lot NumberH5372341
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Initial Date Received by Manufacturer 12/05/2017
Supplement Date Received by Manufacturer01/25/2018
Initial Report FDA Received Date01/02/2018
Supplement Report FDA Received Date01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;